Advertisement

The Journal of Geometric Analysis

, Volume 27, Issue 2, pp 1086–1105 | Cite as

Existence of Isoperimetric Sets with Densities “Converging from Below” on \({\mathbb {R}}^N\)

  • Guido De Philippis
  • Giovanni Franzina
  • Aldo PratelliEmail author
Article

Abstract

In this paper, we consider the isoperimetric problem in the space \({\mathbb {R}}^N\) with a density. Our result states that, if the density f is lower semi-continuous and converges to a limit \(a>0\) at infinity, with \(f\le a\) far from the origin, then isoperimetric sets exist for all volumes. Several known results or counterexamples show that the present result is essentially sharp. The special case of our result for radial and increasing densities positively answers a conjecture of Morgan and Pratelli (Ann Glob Anal Geom 43(4):331–365, 2013.

Keywords

Isoperimetric problem Perimeter with density Existence of optimal sets 

Mathematics Subject Classification

49Q05 49Q20 53A10 

Notes

Acknowledgments

The work of the three authors was supported through the ERC St.G. 258685. We also wish to thank Michele Marini and Frank Morgan for useful discussions and their comments.

References

  1. 1.
    Almgren Jr., F.J.: Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints. Mem. Am. Math. Soc 4, 165 (1976)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Almgren Jr., F.J.: Almgren’s Big Regularity Paper. Q-Valued Functions Minimizing Dirichlet’s Integral and the Regularity of Area-minimizing Rectifiable Currents up to Codimension 2. World Scientific Monograph Series in Mathematics, vol. 1. World Scientific, Singapore (2000)zbMATHGoogle Scholar
  3. 3.
    Cabré, X., Ros-Oton, X., Serra, J.: Euclidean balls solve some isoperimetric problems with nonradial weights. C. R. Math. Acad. Sci. Paris 350(21–22), 945–947 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cañete, A., Miranda Jr., M., Vittone, D.: Some isoperimetric problems in planes with density. J. Geom. Anal. 20(2), 243–290 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chambers, G.: Proof of the log-convex density conjecture (preprint). arXiv:1311.4012 (2014)
  6. 6.
    Cinti, E., Pratelli, A.: The \(\varepsilon -\varepsilon ^{\beta }\) property, the boundedness of isoperimetric sets in \({\mathbb{R}}^{n}\) with density, and some applications. J. Reine Angew. Math. (Crelle) (2014) (to appear)Google Scholar
  7. 7.
    Cinti, E., Pratelli, A.: Regularity of isoperimetric sets in \({\mathbb{R}}^2\) with density. Math. Ann. (2016) (to appear)Google Scholar
  8. 8.
    Díaz, A., Harman, N., Howe, S., Thompson, D.: Isoperimetric problems in sectors with density. Adv. Geom. 12(4), 589–619 (2012)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Morgan, F.: Manifolds with density. Not. Am. Math. Soc. 52, 853–858 (2005)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Morgan, F.: Geometric Measure Theory: A Beginner’s Guide, 4th edn. Academic Press, Amsterdam (2009)zbMATHGoogle Scholar
  11. 11.
    Morgan, F.: The Log-convex Density Conjecture, Concentration, Functional Inequalities and Isoperimetry. Contemporary Mathematics, vol. 545, pp. 209–211. American Mathematical Society, Providence (2011)CrossRefGoogle Scholar
  12. 12.
    Morgan, F., Johnson, D.L.: Some sharp isoperimetric theorems for Riemannian manifolds. Indiana Univ. Math. J. 49(3), 1017–1041 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Morgan, F., Pratelli, A.: Existence of isoperimetric regions in \({\mathbb{R}}^n\) with density. Ann. Glob. Anal. Geom. 43(4), 331–365 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Rosales, C., Cañete, A., Bayle, V., Morgan, F.: On the isoperimetric problem in Euclidean space with density. Calc. Var. Partial. Differ. Equ. 31(1), 27–46 (2008)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2016

Authors and Affiliations

  • Guido De Philippis
    • 1
  • Giovanni Franzina
    • 2
  • Aldo Pratelli
    • 2
    Email author
  1. 1.Institut für MathematikUniversität ZürichZurichSwitzerland
  2. 2.Department MathematikUniversity of ErlangenErlangenGermany

Personalised recommendations